Hail, Yellow Medicine
- When
- August 2, 8:00 PM CST
- Where
- Yellow Medicine County, 2.07 mi S of Hanley Falls
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.670, -95.630
On Sunday afternoon August 2nd, a warm frontal boundary lied across central Minnesota, with a strong cold front across the central Dakotas. Initially, very dry air around 5000' and a strong cap prevented thunderstorm development across most of Minnesota until the late evening, when a surge of low level moisture from the south, and the instability leftover from the afternoon, generated a few…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
On Sunday afternoon August 2nd, a warm frontal boundary lied across central Minnesota, with a strong cold front across the central Dakotas. Initially, very dry air around 5000' and a strong cap prevented thunderstorm development across most of Minnesota until the late evening, when a surge of low level moisture from the south, and the instability leftover from the afternoon, generated a few strong storms across southwest Minnesota during the evening. The strong storms across southwest Minnesota quickly became severe with very large hail reported. A wall cloud was also reported south of Redwood Falls. The storms quickly moved east and southeast across central and south central Minnesota where additional large hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:26 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 626 PM CDT SUN AUG 2 2009 .UPDATE...FOR 00Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 128 PM CDT SUN AUG 2 2009/ MAIN FORECAST CONCERNS IN THE SHORT TERM DEAL WITH THE POTENTIAL OF SEVERE WEATHER AS A FAIRLY POTENT SHORT WAVE THAT WAS EVIDENT IN THE WATER VAPOR IMAGERY IN FAR WESTERN MT...MOVES EASTWARD ACROSS THE DAKOTAS THIS LATE AFTN/EVENING. INITIALLY...VERY DRY ATMOSPHERE RESIDES ACROSS THE AREA...BUT LATEST RUC ANALYSIS INDICATED THAT MLCAPES HAVE INCREASED ACROSS EASTERN SD/FAR SW MN SINCE 15Z. SURFACE OBS ALSO INDICATE A SIGNIFICANT MOISTENING NEAR THE BOUNDARY LAYER AS SFC DEW POINTS HAVE SURGE INTO THE UPPER 50S/LOWER 60S IN EASTERN SD...AND FAR WESTERN MN. REGIONAL RADAR DEPICTED A FAIRLY WELL ORGANIZED CLUSTER OF MAINLY SHRA ACROSS NORTHERN/CENTRAL MN...AND SE ND. RAINFALL AMOUNTS HAVE BEEN MINOR WITH ONLY A FEW HUNDREDTHS OF AN INCH AT BEST DURING THE MORNING. HOWEVER...THIS AREA OF MID LEVEL MOISTURE SHOULD TAP AT LEAST SOME ELEVATED INSTABILITY THIS AFTN ACROSS CENTRAL MN. IN ADDITION...AS PER LATEST SPC RUC ANALYSIS...LOW LEVEL MOISTURE/ADVECTION SHOULD TRANSLATE INTO AN INCREASING CHANCE OF THUNDERSTORMS THIS AFTN/EVENING. DUE TO THE SIGNIFICANT DRY BOUNDARY LAYER INITIALLY...AND A FAIRLY STRONG CAP ACROSS EASTERN SD...THUNDERSTORM INITIATION WILL NEED TO BE MONITORED CLOSELY AFTER 21Z. NO CAP IS EVIDENT IN EASTERN MN...BUT THIS AREA ALSO REMAINS VERY DRY. LATEST HWO HAS MORE INFORMATION RELATED TO SEVERE WEATHER POTENTIAL. LATER TONIGHT/EARLY MONDAY MORNING...FRONTAL BOUNDARY WILL LIKELY BE SOUTH OF CWA...WITH MOST OF THE LIFT AND MOISTURE SOUTH AND EAST OF THE AREA. NEXT SHORT WAVE/ASSOCIATED COLD FRONT WILL BE TAPPING COOLER AIR FROM NORTHWEST CANADIAN. THEREFORE...AS THIS FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE MONDAY NIGHT/TUESDAY MORNING...LIMITED AMOUNT OF MOISTURE WILL INHIBIT ANY TYPE OF WIDESPREAD PRECIPITATION. A FEW SPRINKLES LOOK BEST...AND MAINLY FOR CENTRAL MN. ALTHOUGH THERE REMAINS SOME DIFFERENCES IN THE AMOUNT OF MOISTURE AND SHORT WAVE ENERGY THROUGH THURSDAY...LARGE SCALE FORCING REMAINS LIMITED SO PRECIPITATION CHANCE SHOULD BE MINIMAL AT BEST. AFTER THURSDAY...THE MAIN WEATHER PATTERN WHICH HAS BEEN ENTRENCHED ACROSS THE UPPER MIDWEST WITH COOL CANADIAN AIR FOR THE PAST SEVERAL WEEKS...LOOKS TO BE CHANGING AS THE UPPER LOW THAT HAS BEEN SPINNING OFF THE WEST COAST BEGINS TO MOVE NORTHEAST...RIDGING WILL BEGIN TO TAKE PLACE ACROSS THE CENTRAL U.S. THERE REMAINS SOME CONTINUITY WITH THIS SCENARIO FOR THE PAST SEVERAL LONG TERM MODEL RUNS. THEREFORE...SUMMER TEMPERATURES ARE BECOMING MORE LIKELY BY THE END OF THE WEEK...AND INTO THE WEEKEND. ONE ITEM TO NOTE...THE MAIN POLAR JET STREAM WILL MOVE NORTHWARD ALLOWING FOR AT LEAST SEASONABLE TEMPERATURES BY THE END OF THE WEEK. IN ADDITION TO THE RIDGE BUILDING ACROSS THE CENTRAL PLAINS...RIDGE RIDERS WILL BECOME INCREASINGLY A CONCERN WITH CHANCES OF RAINFALL FOR FRI/SAT/SUN. ..JLT.. && .AVIATION.../00Z TAF ISSUANCE/ TRICKY SHORT TERM FORECAST THIS EVENING...WITH MUCH OF THE AREA DEFINITELY PRIMED FOR STRONG STORMS INSTABILITY-WISE. THE MAIN QUANDARIES AT THIS POINT ARE WHEN/IF THE CAP WILL ERODE...AND IF THE CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT WILL CONNECT WITH THE AREA OF INSTABILITY. CURRENTLY EXPECT THE AREA OF STORMS OVER SERN ND TO DIVE SOUTHEAST ACROSS WEST CENTRAL MN /RIDING THE INSTABILITY GRADIENT/. THIS COULD CLIP KAXN...AND POSSIBLY KRWF THIS EVENING IF IT HOLDS TOGETHER. THE OTHER AREA OF INTEREST IS OVER SOUTH CENTRAL SD...WHERE A CLUSTER OF STORMS HAS DEVELOPED ON THE NOSE OF THE UPPER JET. PREFER THE LAPSWRF COMP REFLECTIVITY SOLUTION...WHICH DRIVES THIS CONVECTION ACROSS SOUTHERN MN DURING THE MID TO LATE EVENING HOURS...AND CONGEALS IT WITH THE AFOREMENTIONED AREA OF STORMS. COULD ENVISION STORMS EVENTUALLY AFFECTING THE WEST CENTRAL WI SITES AS WELL...BUT WOULD LIKELY NOT BE UNTIL AROUND 05Z OR SO. OTHERWISE...THE KMSP VICINITY WILL PROBABLY EXPERIENCE SCT LIGHT RAIN SHOWERS IN THE WAA PLUME THIS EVE...BUT MAY ESCAPE THE THUNDERSTORM ACTIVITY. VFR CIGS ARE EXPECTED TO PREVAIL AT SITES...WITH THE EXCEPTION OF WHERE TS OCCUR. ANY CONVECTION IS EXPECTED TO HAVE CLEARED EASTERN SITES /KRNH AND KEAU/ BY 09Z. SOUTHERLY WINDS WILL GRADUALLY BECOME NORTHWESTERLY TONIGHT INTO MONDAY MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 727 PM CDT SUN AUG 2 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031230- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 727 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF SOUTHERN MINNESOTA OVERNIGHT. A LOW PRESSURE SYSTEM AND COLD FRONT WILL SWEEP SOUTHEAST OVER THE AREA OVERNIGHT...GENERATING THE THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AS LOW PRESSURE ONCE AGAIN AFFECTS THE AREA WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHERN MINNESOTA OVERNIGHT.
The Sioux Falls radar (KFSD), 149 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trained spotters reported quarter to golf ball size hail.
A local storm chaser and a trained spotter reported golf ball to baseball size hail covering the ground.
Several trained spotters reported quarter to hen egg size hail.
Local storm spotters and law enforcement officials reported quarter to golf ball size hail.
A local law enforcement official reported large trees down east of County Road 19 and Tonka Bay Road, and at County Road 19 and Minnetonka Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178355, 176649, 176648, 176650, 176652, 176653, 176654, 176656, 176657, 176658, 176662, 176661, 176829, 178356, 180095, 178354, 176663.